Has anyone e else experienced these side effects? My husband has been on relatively low doses of gabapentin for almost a year. It was prescribed by a podiatrist - rather cavalierly, I thought, for minor neuropathy in the feet. I had a feeling this wouldn't end well. Originally it was only 300 mg once a day and worked great. It does make him sleepy, so he took it at night and even thought he was sleeping better. Then it was doubled. And now occasionally he takes an extra dose during the day. He has become very impatient - more than his usual impatience. He's so focused on his own thoughts that he hates to be interrupted in any way. He focuses on negative things. Lately, the smallest things that go wrong or are annoying send him into uncontrollable rage. We will slowly wean him off this drug. I totally blame the gabapentin. Everyone is different. Some can tolerate certain drugs and others cannot.
Gabapentin. Impatience, anger and uncontrollable rage?
Question posted by Z wife on 20 May 2019
Last updated on 5 May 2022 by CRPS-HURT FEET ECT
Been taking Gaba 3× day for over 6 months, also for feet pain + burning in legs, it DOES help with that. However the side effecs are ruining my life, I'm intensely angry, like rage at times. Also impatient and generally resentful and even hateful. It's awful. I keep telling my Dr, but he also says he's never heard of that! And that it should do the opposite. Pharmacist says it's a rare side effect. They're also telling me there's nothing else to try!?
I go from anger to crying quickly. Was not like this before. I KNOW it's the gabapentin. Also sleep A LOT, and get chills and flu like if I miss it. So frustrating to hear other's discount our experience (s); especially when they're so similar. Finally got referred to a Pain Clinic, but need help filling out the form because it's upsetting to me. I truly hope those of us who need it will find some resolution. And no- counseling doesn't seem to help, at least so far.
It's ridiculous how much it can change a person. So glad to know I'm NOT alone in this, but also sad that we go through this at all, just to have better mobility to remain independent and able to have some of the freedom that being able to move gives you.
Thanks for the replies, folks. Very good to know about alternative medications especially. And reassuring that my husband isn't the only one to experience the horrific side effects.
With our physician's,s help, he lowered the dosage, and that helped, although he still becomes very sleepy after a dose.
The most important thing for him is to take three identical doses a day at exactly the usual times. I wish he could get off the drug entirely, but he says he cant due to neuropathy in his feet. It also has an anti-anxiety component of taken properly--- which he likes and probably needs.
The issue is mostly resolved, but occasionally ongoing, sadly. If he takes an extra dose when his feet hurt, he will later go into sort of a mini withdrawal when it wears off. Until it's time for his regular dose and his body stops wanting the extra amount, he can have those same bad reactions (impatience, anger, etc.) --- Which means I will have a very bad day. He knows he shouldn't alter the schedule in any way, but sometimes he does it anyway.
Yes. I also experienced this type of reaction to Gabapentin. I noticed it almost immediately after taking it for the first time. Extreme irritability and rage. I am usually outgoing, happy and gregarious, but the Gabapentin turned me into a belligerent rage monster. From what I understand, there are a number of effective alternatives. I now take Duloxetine, the generic for Cymbalta and have not experienced any adverse side effects. I hope you find this helpful, although I am sure that by now the issue has been resolved.
Yes! This medication has turned the nicest man in to a beast!!! He screams and foams at the mouth, he can't stand to be bothered. Stays on his phone all day and ignores every one in the house. Blames grandkids of being evil and rotten screams at them. This was the kindest gentlest man, until 2 year of gabapentin. They keep raising the doses. He sleeps at the drop of a hat all day long. Is not the same person.
Hi Z wife. I have not taken Gabapentin but I have taken Lyrica and Cymbalta. There are similar things with these medications. One is ‘withdrawals’. When your husband occasionally takes an extra dose he could be having withdrawals (when he doesn’t take that extra dose) because these types of medications need to be taken at the same time every day. I know that we are all different and these medications affect us all different but there are certain things that are the same with most of us. I have talked to many people who have tried taking an occasional pill or skip days and it causes the brain to be out of whack; so to speak. I hope I’ve made sense to you. Some of these problems can be hard to explain with words; especially when texting. I would like to mention also that when your husband decides to taper off make sure that he tapers very slowly. It takes time for us to stabilize before our brain is ready for another taper.
I have tapered off Lyrica and I’m in the process of tapering off Cymbalta now. It’s not an easy journey but it is certainly worth it. Take care and I wish you and your husband all the best. Cindy59
I'm on lyrica since years, just wanted to say if you take it faithfully then stop, you do go through the horrors and withdrawal. You'll feel like you have the flu, and body, muscle aches. Being on it and taking it as your husband though,I've not heard of them issues. Hope yous do well. Good luck.
Yes! I can’t take those type of meds lyrica did the same thing to me. It was supposed to help with pain and anxiety and it made me feel out of control and impulsive I had to list it as and allergy on my forms. Even though, I am female sexual side effects are frustrating.
I have never, ever heard of this as a side effect for gabapentin. Has he started any other medication at all that could account for this? Call the pharmacist and see if it could be that, cause I’ve, in my 30 years of taking this, have never heard of this happening.
I started w/200mg. increased to 300mg. for a year now for SFN which I had reduced from an initial higher prescription and I only take before bed. I also experience impatience, anger and negativity which I try to control but not to the same degree. If I knew of a drug which prevented the neuropathic pain in my feet and hands I would definitely stop the gabapentin. Did the lower dose cause the same reaction and did it not alleviate the pain? I wish you good luck, if you find a substitute drug please let me know.
- Gabapentin uses and safety info
- Gabapentin information for Healthcare Professionals (includes dosage details)
- Side effects of Gabapentin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.